Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Have atopic excema and atopic dermatitus. Lost hair on scalp, eyebrows, eyelashes, legs and arms. What can be done?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Hi there, my name is XXXXX and I live in St XXXXXXX MO. I have 2 skin disorders, atopic excema and atopic dermatitus. Last year my daughter and I went to Ft Walton Beach in FL. I noticed within a week of us getting back I started losing my hair, by the 1st week in December I had lost all of my hair, scalp, eyebrows, eyelashes, legs, arms and pubic..... I haven't worked in a year and I don't have insurance. I have suffered alapecia twice, once in 2001 when my Dad died and once when my Mom started getting ill and she died after 4 years in a nursing home. My daughter doesn't have any skin conditions nor did she lose her hair.... What could possibly be wrong? I have taken since January Bioidentical partial hysterectomy in 1999. And Gall-bladder removal 3-25-2008
Posted Wed, 17 Jul 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 1 hour later
Thanks for writing to us.
Apart from having atopic eczema or atopic dermatitis( both are same), you are having a condition known as alopecia universalis.
Alopecia universalis is a generalised variant of alopecia areata. Alopecia areata is an autoimmune disorder characterised by sudden onset if patches of hair loss involves scalp mostly but can involve almost any hairy body part.
In your case as the involvement us generalised the firstl modality of therapy to be tried is systemic steroid. It can be given as monthly injection of 40 mg triamcinolone or as weekly betamethasone pulse therapy. The same would also help in controlling atopic eczema to some extent too.
Alopecia areata is associated with atopic eczema in few cases.
To maintain atopic eczema
Use a mild colloid oat meal or glycerine based soap
Use XXXXXXX warm water instead of hot water to bathe
Apply a good moisturiser meant for atopic skin immediately after bath and multiple times in a day
Continue doxepine to prevent itch
Moisturising skin properly would avert flare up of eczema and limit steroid use too.

Also kindly consult your dermatologist as steroids can only be used by prescription from doctor near by.

Hope that answered your query.
Should there be any doubt further, please write back.
Take care.
Above answer was peer-reviewed by
Follow-up: Have atopic excema and atopic dermatitus. Lost hair on scalp, eyebrows, eyelashes, legs and arms. What can be done? 19 minutes later
So, can my hair grow back? Especially on my scalp, it sucks being bald, LOL.
Answered by Dr. Kalpana Pathak 20 hours later
Thanks for writing back.
Alopecia universalis ( AU) is most difficult to treat and prognosis is variable. In some results might be desirable, in many no response is seen with therapy offered.
The treatment of choice for AU is contact immunotherapy which involves weekly application of chemical DPCP over scalp in increasing concentration to induce an allergic response which later on causes hair growth. Another option could be use of oral steroids.
If you have not tried anything, its worth giving a try.
Hope that answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor